Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

September 28, 2021Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Sep 28, 2021, 7:43 AM EDT for Potter County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 7:43 AM EDT (11:43 UTC)
Expired
Sep 28, 2021, 8:15 AM EDT
In force
32 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Potter County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS81 KCTP 281143
SPSCTP

Special Weather Statement
National Weather Service State College PA
743 AM EDT Tue Sep 28 2021
 
PAZ006-037-281215-
Potter PA-Tioga PA-
743 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 815 AM EDT...

At 743 AM EDT, Doppler radar was tracking a strong thunderstorm near
Genesee, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Westfield, Genesee, Harrison Valley, Knoxville and Ulysses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4196 7743 4173 7757 4192 7798 4200 7800
      4200 7770
TIME...MOT...LOC 1143Z 294DEG 29KT 4196 7781 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Sep 28, 6:19 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 28, 6:19 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
619 AM EDT Tue Sep 28 2021

.SYNOPSIS...
A cold front will bring scattered showers and thunderstorms to
central Pennsylvania through this evening. A dry and seasonal
weather pattern is expected for the rest of the week with some
chilly nights as the calendar flips from September to October.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Amplifying upper level trough and approaching cold front are
enhancing the coverage of shower activity over western/central
PA this morning. As expected, elevated MUCAPE of ~1000+ J/kg
has sprouted embedded isold to sct thunder as coverage expands
through the Central and South Central Mountains. This all thanks
to robust llvl moisture advection fed by a potent low level jet
along with falling heights ahead of the sharp upper trough.
Some cells may grow tall enough to support small hail and brief
heavy rainfall rates, but believe most will be well below
severe levels. Ahead of the front and upper trough, southwest
breeze kept things quite mild overnight and into this morning.
Sfc temps are mostly in the lower to middle 60s across central
and western PA. Over the Ridge and Valley Region/Lower Susq,
some decoupling briefly allowed temperatures to fall off into
the 50s, but they too have warmed back into the lower 60s as
showers approach.

Lead vort max and first round of showers and embedded thunder
will push through southeast half of the forecast area between
12Z- 16Z. Behind this feature, another round of convection is
possible along the cold front, as it pushes from the central
mountains around 18Z to the southern tier counties by early
evening, for which SPC has maintained a MRGL risk area. A tiny
sliver of far southern Lancaster County is included in SPCs new
SLGT risk area, which debuted in the 06z issuance.

Expect a mainly cloudy day for most, in between the rounds of
showers and thunderstorms. Breaks in the cloud cover over the
south and especially southeast may fuel a few strong tstorms
with the FROPA late this afternoon or early evening. Conditions
should dry out from northwest to southeast by Tuesday evening.
Highs will vary from the 60s in the northern tier to the upper
70s in the south central valleys.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Lingering light showers and storms along the PA/MD border this
evening will end or shortly past sunset. Drier and cooler air
shifts southward over the rest of central PA by late tonight,
and expect lows more typical of late September by Wednesday
morning, ranging from the lower 40s north to the lower 50s
southeast. Canadian surface high pressure builds into the area
on Wednesday, bringing seasonable to slightly below average
temperatures, NW flow, and mostly sunny skies.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Pleasant conditions will last from Wednesday night to Saturday.
Temperatures these nights will be on the chilly side, and we
could very well dip into the 30s across the Northern Mountains
with radiational cooling under clear skies. The coldest night
should be Thursday night, when surface high builds over the
area. Wouldn't be surprised to see the first frost of the season
Friday morning in the cooler valleys of the Alleghenies.

Models are coming to somewhat more of a consensus on the
evolution and positioning of an upper level low over New
England mid-late next week. The low will most likely linger over
New Brunswick/Northern New England through early next week.
During this time a surface low develops over the central US and
will begin to track towards our area by late weekend/early next
week. Still lots of uncertainty this far out but at least
chance POPs by late this upcoming weekend and early next week.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Widely scattered showers and thunderstorms are beginning to
develop as of 07z Tue and will likely continue from west to east
across central PA through Tue afternoon ahead of an approaching
cold front. LLWS remains in the fcst into early Tuesday as a
40kt westerly LLJ moves overhead. Expect sub- VFR conditions
along and behind the front over the northwest 1/2 of the
airspace into early Tuesday with some marginal improvement
likely by afternoon. VFR conditions return later tomorrow
afternoon and evening as the cold front clears out.

Outlook...

Wed-Fri...AM valley fog, then VFR.

&&

.CLIMATE...
Harrisburg's latest 90-degree day on record is Oct. 7 in the
1941. With summer in the rearview mirror and given the fall
pattern going forward, it's probably safe to say that there
won't be any more 90 degree days this year.

So in 2021, Harrisburg likely finishes with 34 days where the
maximum temperature was >= 90F. That ties 2010 and 1955 with the
14th highest on record. The top 3 are 1966 (60), 1944 (48), and
1943 (46). h/t @ajuklo for the callout on Twitter.

More interestingly, 2021 currently ranks 2nd for the number of
days with minimum temperatures >= 70F in Harrisburg. The top 3
are 2020 (50), 2021 (48), and 2016 (42). 8 of the top 10 years
are in the 2000s. Those warm summer nights...

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Wagner
AVIATION...Colbert/Gutierrez
CLIMATE...
Hazardous weather outlook, Sep 28, 4:19 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
419 AM EDT Tue Sep 28 2021

PAZ004>006-012-028-035-037-041-042-045-046-049>053-290830-
Warren-McKean-Potter-Northern Clinton-Juniata-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
419 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-011-017>019-024>027-033-034-290830-
Elk-Cameron-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Somerset-Bedford-
419 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated hail is possible in scattered thunderstorms this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-290830-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
419 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated hail and gusty winds are possible in strong thunderstorms
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 5:36 AM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
536 AM EDT Tue Sep 28 2021

PAZ024-025-033-034-281015-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
536 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEDFORD...
NORTHEASTERN SOMERSET...SOUTHWESTERN BLAIR AND SOUTHWESTERN CAMBRIA
COUNTIES THROUGH 615 AM EDT...

At 535 AM EDT, Doppler radar was tracking a strong thunderstorm over
Geistown, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph, heavy rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Portage, Geistown, Southmont,
Vinco, Dale, East Conemaugh, Osterburg, Salix-Beauty Line Park,
Davidsville, Beaverdale-Lloydell, Paint, Lilly, South Fork, Scalp
Level, Sidman and St. Michael.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 7899 4039 7896 4045 7848 4017 7849
TIME...MOT...LOC 0935Z 271DEG 21KT 4032 7884

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Sep 28, 5:45 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service State College PA
545 AM EDT Tue Sep 28 2021

PAZ024>027-281030-
Blair PA-Cambria PA-Huntingdon PA-Mifflin PA-
545 AM EDT Tue Sep 28 2021

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HUNTINGDON...SOUTHWESTERN
MIFFLIN...BLAIR AND NORTHEASTERN CAMBRIA COUNTIES THROUGH 630 AM
EDT...

At 544 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blandburg to Gallitzin. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 45 mph, heavy rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Altoona, Huntingdon, Hollidaysburg, Tyrone, Roaring Spring, Mount
Union, Martinsburg, Lakemont, Bellwood, Patton, Cresson, Gallitzin,
Loretto, Williamsburg, Duncansville, Tipton, Lilly, Sankertown,
Allensville and Blandburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4042 7863 4054 7874 4062 7865 4071 7858
      4065 7776 4019 7795
TIME...MOT...LOC 0944Z 286DEG 29KT 4067 7847 4048 7854

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Sep 28, 6:14 AM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
614 AM EDT Tue Sep 28 2021

PAZ035-036-281100-
Fulton PA-Franklin PA-
614 AM EDT Tue Sep 28 2021

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN AND NORTHEASTERN FULTON
COUNTIES THROUGH 700 AM EDT...

At 613 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Littleton to near Fort Loudon to near
Big Cove Tannery. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Mont Alto, Mercersburg, Scotland,
McConnellsburg, Marion, Fort Loudon, Fort Littleton, Roxbury, Upper
Strasburg, Willow Hill, Fannettsburg, Orrstown and Quincy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 7803 3999 7797 4011 7796 4010 7791
      4006 7787 4012 7782 4013 7757 4010 7756
      4007 7753 4005 7753 4000 7749 3995 7746
      3976 7752
TIME...MOT...LOC 1013Z 280DEG 32KT 4009 7792 3998 7791 3986 7799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Sep 28, 7:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
743 AM EDT Tue Sep 28 2021

PAZ006-037-281215-
Potter PA-Tioga PA-
743 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 815 AM EDT...

At 743 AM EDT, Doppler radar was tracking a strong thunderstorm near
Genesee, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Westfield, Genesee, Harrison Valley, Knoxville and Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 7743 4173 7757 4192 7798 4200 7800
      4200 7770
TIME...MOT...LOC 1143Z 294DEG 29KT 4196 7781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:36 AM EDTSpecial Weather StatementCTPCambria39 min
Sep 28, 5:45 AM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon45 min
Sep 28, 6:14 AM EDTSpecial Weather StatementCTPFranklin46 min
Sep 28, 7:07 AM EDTAreal Flood AdvisoryCTPBlair, Cambria, Centre, Clearfield3 hr
Sep 28, 7:54 AM EDTSpecial Weather StatementCTPTioga36 min
Sep 28, 8:22 AM EDTSpecial Weather StatementCTPTioga23 min
Sep 28, 8:33 AM EDTSpecial Weather StatementCTPClinton27 min
Sep 28, 8:51 AM EDTSpecial Weather StatementCTPTioga24 min
Sep 28, 8:54 AM EDTSpecial Weather StatementCTPMifflin36 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.